MAUDE Adverse Event Report: ASPEM SURGICAL ASPEN SURGICAL; SURGICAL BLADE FROM CUSTOM ORTHO SHOULDER SCOPE TRAY

ASPEM SURGICAL ASPEN SURGICAL; SURGICAL BLADE FROM CUSTOM ORTHO SHOULDER SCOPE TRAY
Catalog Number PHS393024007A
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was reported that the post-operative x-ray revealed that the #11 blade (from the custom orthopedic tray) was retained in patient's left shoulder.Per report, on (b)(6) 2019, patient underwent left shoulder arthroscopy, labral repair with capsulorrphaphy, and cyst decompression.It is unknown if any issue was noted with the surgical blade during inspection prior to use and whether any excessive force was applied to or against the blade during use.Reportedly, the patient was discharged to home the same day.On (b)(6) 2019, the patient presented to the emergency department for a syncopal episode.The patient was also reportedly having post-operative shoulder pain at that time.The patient was discharged to home and was told to follow-up with his primary care physician in two days.Per report, the patient went to see his surgeon for follow-up and surgeon ordered the left shoulder x-ray, which showed the retained blade.It was reported that the patient was taken to another facility for the retained blade to be retrieved.The patient reportedly recovered from the retrieval operation with no further adverse effects.Due to the reported event and required medical intervention to retrieve the retained device, this medwatch is being filed.The sample has been discarded and is not available to be returned for evaluation.A definitive root cause could not be determined at this time.The manufacturer of the surgical blade has been notified.No additional information is available.If additional information becomes available, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported that the post-operative x-ray revealed that the #11 blade (from the custom surgical tray) was retained in patient's left shoulder.

Brand Name
ASPEN SURGICAL
Common Device Name
SURGICAL BLADE FROM CUSTOM ORTHO SHOULDER SCOPE TRAY
Manufacturer (Section D)
ASPEM SURGICAL
caledonia MI 49316
MDR Report Key8557895
Report Number1423395-2019-00013
Device Sequence Number13837294
Product Code OJH
UDI-Device Identifier10889942689866
UDI-Public10889942689866
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 04/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPHS393024007A
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/04/2019
Initial Report FDA Received Date04/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age25 YR
Patient Weight79